Hail, Warren
- When
- July 24, 6:25 PM CST
- Where
- Warren County, 1.48 mi SSE of Cumming
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -93.760
Trained spotter reported quarter sized hail.
Scattered thunderstorms through the morning dissipated for a few hours around midday. By late afternoon additional thunderstorms developed along a boundary draped across Iowa from northwest to southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Scattered thunderstorms through the morning dissipated for a few hours around midday. By late afternoon additional thunderstorms developed along a boundary draped across Iowa from northwest to southeast. A weak upper level shortwave provided enough lift to initiate storms along this boundary. With deep layer shear of 30-35 kts, storms were able to develop and organize. Most storms remained sub-severe, however one storm just south of the Des Moines metro produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 5:38 PM CST, 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 638 PM CDT Wed Jul 24 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Scattered showers and thunderstorms possible this afternoon and evening, mainly south and east. Stronger storms may produce gusty winds and small hail. - Few storms may linger into Thursday morning, but otherwise warmer and drier Thursday into Friday. - Precipitation chances may return to the area this weekend with the best chances being late Sunday into early next week. Heat then builds in through next week. && .DISCUSSION... Issued at 227 PM CDT Wed Jul 24 2024 With scattered showers and thunderstorms occurring across the area earlier this morning, and additional development expected again this afternoon and evening, today’s forecast feels like a “rinse and repeat” of yesterday’s. Surface features today show a synoptic boundary oriented from northwest to southeast over central to north central Iowa, as well as a residual outflow boundary from the morning convection oriented similarly in southern/southeastern Iowa. These two features will be the focal points for potential showers and thunderstorms this afternoon and into tomorrow morning. A moist and unstable environment will be in place along the synoptic boundary stretching well into northwest Iowa and the Dakotas, however, most of the convection that actually develops will likely be further south and east along both the outflow boundary and synoptic boundary where a weak shortwave will provide upper level ascent in addition to the convergence along both features. A few stronger storms may be possible this afternoon and evening, with more favorable 0-6 km shear values (30-35 kts) in place today, but the severe risk will likely depend on isolated downburst winds or a near-severe sized hailstone. The storm prediction center has issued a marginal risk for severe weather in the southeast to account for any stronger storms that develop. We see a shift in the overall pattern tomorrow, with surface high pressure briefly taking influence over the weather. Widespread subsidence and drier air aloft will minimize precipitation chances through most of Thursday and Friday. There will still be an off chance for an isolated shower or storm on Thursday, especially earlier in the day, but warmer and drier air moving in aloft will mostly inhibit this later in the day. While the upper level pattern will also be trending towards higher pressure this weekend, a remnant upper low in the southern US will eventually lift north into the central US Saturday and Sunday. As this occurs, both forcing and moisture throughout the layer will surge north with it, bringing precipitation chances back to the region this weekend. Fortunately, the better low level moisture and forcing currently looks to be further to the east of our forecast area, which should help limit rain chances to our far eastern counties, if anywhere. By late Sunday, the low merges into the upper level flow and multiple shortwave troughs pass behind it, bringing better shower and thunderstorm chances into the area Sunday night into Monday and then again late Monday into early Tuesday. Any severe potential for storms next week will be better assessed in future forecasts. Finally, with the trend towards upper level ridging, we will also see steadily warming temperatures through the weekend and into next week. These warmer temperatures won’t be immediately apparent due to the agitated pattern, but highs will still slowly creep into the upper 80s to near 90s through the weekend and especially into next week when the upper ridging fully takes hold. NBM has recently been multiple degrees too warm with temperatures, and looking at forecasted highs next week again shows NBM highs being 2-3 degrees above all other guidance. If convection also enters the mix, it would only compound on the warm bias in the currently forecasted highs. That being said, even if forecasted highs are too warm, increasing 850 mb temperatures, high dewpoints, and peak evapotranspiration will still make conditions feel uncomfortably warm next week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 637 PM CDT Wed Jul 24 2024 Seeing lingering cumulus clouds across much of the state into the evening, along with some remaining stratus largely into northern Iowa. Showers and storms remain mainly around the KDSM and KOTM terminals, which may continue at times into the early morning, especially around KOTM though overall confidence is on the lower end at this time. Despite decreasing cumulus through the evening, low to mid level clouds are expected to develop into the overnight hours, along with patchy fog across the state into Thursday. Will expect this fog to lift by mid-morning, with cloud cover gradually decreasing into the late morning to early afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Dodson AVIATION...Bury
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jul 24 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-252030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jul 24 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible over southern Iowa this evening and over central and southern Iowa after midnight. A strong storm may occur with gusty winds or small hail. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Sunday into early next week. The threat for severe weather will be assessed over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Des Moines IA
636 PM CDT Wed Jul 24 2024
IAZ085-086-096-097-250015-
Wapello IA-Appanoose IA-Davis IA-Monroe IA-
636 PM CDT Wed Jul 24 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN MONROE...DAVIS...SOUTHERN
WAPELLO AND EASTERN APPANOOSE COUNTIES THROUGH 715 PM CDT...
At 636 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Albia to 5 miles
southwest of Leando. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ottumwa, Centerville, Albia, Bloomfield, Lake Sundown, Rathbun Lake,
Eldon, Moravia, Moulton, Blakesburg, Pulaski, Drakesville, Exline,
Floris, Unionville, Rathbun, Udell, Lake Wapello State Park, Albia
Municipal Airport, and Sharon Bluffs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4067 9288 4112 9294 4092 9218 4060 9218
4060 9220 4059 9264
TIME...MOT...LOC 2336Z 333DEG 24KT 4103 9287 4078 9217
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HagenhoffSpecial Weather Statement
National Weather Service Des Moines IA
725 PM CDT Wed Jul 24 2024
IAZ072-073-250115-
Madison IA-Warren IA-
725 PM CDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MADISON AND
SOUTHWESTERN WARREN COUNTIES THROUGH 815 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwalk, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Des Moines, Indianola, Norwalk, Martensdale, Cumming, St. Marys,
Bevington, Spring Hill, Lake Ahquabi State Park, and Otter Creek
County Park.
This includes Interstate 35 between mile markers 55 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 9386 4151 9373 4151 9367 4121 9338
4116 9369
TIME...MOT...LOC 0024Z 332DEG 24KT 4142 9371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HagenhoffThe Des Moines radar (KDMX), 30 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199267.